MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL29A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/15/2026
Type of Reportable Event Serious Injury
Event or Problem Description
As reported in the article, 'buddy wire technique for rescuing an embolized tavr valve', during a right transfemoral tavr procedure with a 29mm sapien 3 ultra resilia valve, rapid pacing at 180 beats/min was initiated using a temporary right ventricular pacemaker, and the valve was deployed.During deployment, the patient developed premature ventricular contractions and loss of capture, leading to embolization of the partially deployed valve into the ascending aorta.Using the delivery balloon, the valve was retrieved into the descending aorta; however, a corner of the valve caught the lesser curvature of the aorta, causing the balloon to slip through the valve.Troubleshooting was done but was unsuccessful.The team then used a buddy wire technique with 2 wires in a single catheter which enabling partial expansion of the embolized valve and facilitating coaxial repositioning within the aorta.Positioning was confirmed with angiography, and the valve was ballooned for further expansion in the ascending aorta, followed by full expansion in the descending aorta.The patient remained hemodynamically stable.A second 29mm sapien 3 ultra resilia valve was then fully deployed across the native aortic valve under rapid pacing at 200 beats/min.Aortography confirmed excellent positioning.The patient was discharged home on postoperative day 1.Clinical follow up at 1 month revealed no new symptoms and improved exertional dyspnea.
 
Additional Manufacturer Narrative
Per the instructions for use (ifu), valve embolization is a known potential adverse event associated with the transcatheter valve replacement (tvr) procedure.There are multiple patient and procedural factors that alone or in combination can cause or contribute to embolization of the device, including improper positioning before deployment, poor image intensifier angle, poor coaxial alignment of the valve and delivery system, severe septal hypertrophy, minimally or bulky/severely calcified leaflets, loss of pacing capture, a narrow sinotubular junction (in aortic position procedures), rapid deployment, the release of stored tension during deployment, inaccurate measurement of the landing zone, and movement of the delivery system by the operator.The ifu cautions that incorrect sizing of the landing zone may lead to paravalvular leak, migration, or embolization.The device training manuals instruct the operator on proper positioning and deployment of the valve, including all procedural and anatomical considerations.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valves (all models).Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.The correct alignment and positioning of the device at the point of deployment is emphasized as a key factor in the placement and fixation of the device.Operators are also instructed to use fluoroscopy as the primary method of visualization for positioning and deployment.In patients with high-risk anatomical features for embolization (i.E., minimal leaflet calcification, severe septal hypertrophy), balloon valvuloplasty may indicate potential balloon movement during valve deployment.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest patient and procedural factors (premature ventricular contractions and loss of capture) caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25509227
Report Number2015691-2026-16036
Device Sequence Number21463860
Product Code NPT
UDI-Device Identifier00690103215823
UDI-Public(01)00690103215823(17)270724(11)240724
Combination Product (Y/N)N
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9755RSL29A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2026
Initial Report FDA Received Date06/15/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale